Colorado, 2023

Winter Storm and Winter Weather in Colorado, January 29 to 30, 2023

January 29 to 30, 2023 · NWS BOU · 4 events in 4 counties and zones

Another round of moderate to heavy snowfall blanketed the northern mountains, heaviest in the Park and Gore Ranges. 5 inches, 8 miles northwest of Glendevey and 4 miles north-northwest of Longs Peak, with 9 inches near Berthoud Pass, Copper Mountain and Loveland Pass.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of moderate to heavy snowfall blanketed the northern mountains, heaviest in the Park and Gore Ranges. Storm totals included: 27 inches, 4 miles southeast of Mount Zirkel, 19.5 inches near Rabbit Ears Pass, 12 inches, 6 miles east of Arapahoe Peak, 7 miles south-southeast of Cameron Peak, and 9 miles south-southeast of Spicer; 10.5 inches, 8 miles northwest of Glendevey and 4 miles north-northwest of Longs Peak, with 9 inches near Berthoud Pass, Copper Mountain and Loveland Pass. In the foothills of Boulder and Larimer counties, storm totals ranged from 4 to 8.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 29, 4:50 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 29, 4:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
450 AM MST Sun Jan 29 2023

.SHORT TERM...(Today and tonight)
Issued at 445 AM MST Sun Jan 29 2023

Water vapor imagery shows west-southwest flow across northern
Colorado while a shortwave trough moves over northern California
and Nevada. This west-southwesterly flow will continue through the
day today and into tonight as the axis of the shortwave trough
moves closer. This flow will stream moisture into our area from
the west and with the help of upslope flow and QG ascent, there
will be light to moderate snow in the Park Range and northern
Front Range mountains all through the day today and tonight. This
constant snow will add up and will accumulate between 8 to 18
inches by Monday afternoon. This snow on top of already snow-
covered roads will only exacerbate the road conditions as
hazardous travel is expected. With these snowfall amounts and
hazardous road conditions forecast, a Winter Storm Warning was
added to the northern Front Range mountains to go along with a
warning for the Park Range.

Along the I-70 mountain corridor, there will be drier conditions
today with only a few light snow showers. The west-southwesterly
flow already isn't the favored orographic flow for that area and
that will be partnered with dry air aloft which means only a
couple inches of snow can be expected today and this evening. It
is not until after midnight tonight that the upper level jet will
sag southward and bring better moisture and forcing to that
corridor. A Winter Weather Advisory may be needed after midnight
tonight but the majority of the day and evening today will see
relatively nice driving conditions.

Across the I-25 corridor and plains, very light show is falling
with almost all ASOS and AWOS sensors showing visibility around
8-9 miles. These very light snow showers will continue for another
couple of hours but will shut off by the late morning. As the jet
steak shifts southward later this afternoon and evening, another
round of snow will form. Snow accumulations will be in the 1-2
inch range for the I-25 corridor and eastern plains which may
create some slick road conditions. The one exception that might
see higher snowfall amounts is from Loveland to Fort Collins and
up to the Wyoming border. Snow may occur during a good portion of
the day today and a few bands of moderate snow may move across
that area this evening. 2-4 inches of snow are expected there.
It's possible the northern foothills zone and the Fort Collins
zone may need Winter Weather Advisories today if snow amounts will
be towards the higher end of the expected range.

A significant impact today and tonight will be very cold
temperatures. Currently, there are some temperatures a couple of
degrees below 0 across the far northeastern plains while DIA is at
+4 F. Considering this arctic airmass will not go anywhere today
and there will be low clouds, the temperatures will not rise very
much above where they are now. Highs will stay in the single
digits in the Denver metro. The far northeastern plains may not
reach above 5 degrees. By tonight, temperatures will fall even
more reaching the lowest values during this cold stretch. There is
some decent model disagreement even at these short forecast
times likely due the cloud cover forecast. The ECME MOS data is
amongst the coldest guidance with a mean low temperatures of -11
at DIA. Meanwhile, the GFS MOS has a low of -6 at DIA. Considering
the low clouds will stick around for the majority of the night,
the low temperature forecast wasn't lowered to the ECME MOS values
but they were still put on the colder side of guidance. This
yielded a low temperature forecast of -5 in downtown Denver and
for much of the rest of the I-25 corridor. A low of -8 is forecast
at DIA and Greeley along with most of the far eastern plains.
While winds will be rather light, there will be just enough wind
to bring wind chills down to between -15 to -20 F. Therefore, we
went ahead and issued a Wind Chill Advisory since values will be
close to the threshold of -18 F. Even if winds are too light and we
don't quite get cold enough to reach the Wind Chill Advisory threshold,
it will still be brutally cold and additional attention should be
brought to it with a highlight. After all, there are plenty of
warming shelters opening up and people should seek them out if
needed.

.LONG TERM...(Monday through Saturday)
Issued at 331 AM MST Sun Jan 29 2023

The flow aloft will become more westerly on Mon as an upper level
jet remains overhead.  Orographic snow will continue in the mtns and
by midday will become more focused over the I-70 mtn corridor.
Amounts may get close to advisory criteria over zn 34.

East of the mtns, it will remain frigid as an arctic airmass remains
over the plains.  Once again highs will range from the single digits
to lower teens.  As far as snow, there may be a chc of light snow in
and near the foothills where weak upslope exists.  By aftn, cross-
sections show another minor surge which briefly enhances upslope
from mid aftn thru early Mon evening.  In addition, a weak upper
level trough will move across nrn CO with some minor QG ascent. Thus
could see an enhanced period of light snow in the 21z-03z timeframe
in the foothills and portions of the I-25 Corridor.

By Tue, drier air in WNW flow aloft will move into the area which
will end the threat of snow.  Meanwhile, 850-700 mb temps will begin
to moderate, thus highs over the plains won't be as cold, with highs
in the 20s with lower 30s around Denver.

For Wed, some mid level moisture will move across in WNW flow, which
could lead to a slight chc of snow showers in the mtns.  Across the
nern CO, it will be dry with moderating temps.  Highs will range
from the upper 20s to mid 30s with near 40 possible around Denver.

Looking ahead to Thu, it looks dry with highs getting closer to
seasonal levels over nern CO.  On Fri, a flat upper level ridge will
move into the area.  This should lead to another dry day with warmer
temps as readings rise into the 45 to 50 degree range near the
foothills.  Across the plains, highs will be in the mid 30s to lower
40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 445 AM MST Sun Jan 29 2023

Very light snow is falling at all three terminals with visibility
generally between 8-9 miles. These snow showers will dissipate
later this morning and most of the day will be dry. The low clouds
with ceilings in the 1,500 to 4,000 foot range will persist
through the entire day. As a jet stream moves southward later this
afternoon, snow showers will redevelop and last through the
evening hours. Visibility may drop to 1-2 miles as a result and
ceilings could drop a little bit below 1,000 feet. Otherwise,
winds will be rather light.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Monday for COZ031-033.

Wind Chill Advisory from 7 PM this evening to 9 AM MST Monday
for COZ040>051.

&&

SHORT TERM...Danielson
LONG TERM...RPK
AVIATION...Danielson
Hazardous weather outlook, Jan 29, 3:56 AM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
356 AM MST Sun Jan 29 2023

COZ030>051-301100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
356 AM MST Sun Jan 29 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The Park Range and the northern Front Range mountains will see
steady light to moderate snowfall throughout the day today and
tonight. Snowfall rates will be between 0.5 to 1 inch per hour for
much of the day with rates up to 2 inches per hour possible.
Total snowfall amounts through the day on Monday will be between 8
to 18 inches. Expect snow-covered roads and hazardous travel
conditions. Across the I-70 mountain corridor, flurries and light
snow showers are expected today with minimal impact to travel
beyond the snow that is already on the roads. Light snow, with
accumulations generally around an inch, will fall late this
afternoon and through the evening across the I-25 corridor and
eastern plains.

Very cold temperatures will persist today with highs in the single
digits across the plains. Lows tonight will drop below 0 F across
the I-25 corridor and plains with some spots reaching as cold as
-10 F. Wind chills may reach -20 F so a Wind Chill Advisory will
be in effect from 7pm tonight through 9am Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An arctic airmass will continue east of the mountains with a
chance of light snow over the plains. Wind chill values will drop
near -25 Monday morning and will likely remain below zero during
the day Monday.

In the mountains, snow will continue over the mountains and will
be heavy at times over the northern areas. Accumulations over the
I-25 mountain corridor will be lighter.

Temperatures will begin to moderate by the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 29, 5:00 AM MST to January 30, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 29, 5:00 AM MST to January 30, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 29, 5:00 AM MST to January 30, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 29, 7:00 PM MST to January 30, 11:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077059, 1077060, 1077069, 1077062.